Ohio, 2002

Winter Storm in Ohio, December 24 to 25, 2002

December 24 to 25, 2002 · NWS ILN · 12 events in 12 counties and zones

A strong storm system tracked across the Ohio Valley late Christmas Eve into Christmas morning. A mix of snow, sleet, and freezing rain fell across much of central and southwest Ohio.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong storm system tracked across the Ohio Valley late Christmas Eve into Christmas morning. A mix of snow, sleet, and freezing rain fell across much of central and southwest Ohio. In the Dayton area, precipitation fell primarily as snow. This storm produced 4 to 7 inches of accumulation, along and north of a line from Dayton to Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 24, 9:20 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 24, 9:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
920 PM EST TUE DEC 24 2002

PRECIPITATION LOOKS LIKE IT IS PREDOMINANTLY SNOW FROM DAY NORTH AND
WEST WITH FAIRLY SOLID COVERAGE THERE. MEANWHILE IT HAS BEEN PATCHY
IN THE SOUTHEAST. SOME LOCATIONS IN THAT PART OF THE AREA ARE STILL
ABOVE FREEZING SO THAT REMAINS LIGHT RAIN OR FREEZING RAIN. IN
BETWEEN THESE TWO AREAS PRECIPITATION HAS BEEN OFF AND ON FREEZING
RAIN PREDOMINANTLY WITH SOME SLEET AND/OR SNOW MIXED IN.

FORECAST PROFILE FROM THE 12Z ETA LOOK CLOSER THAN THE 18Z ETA TO
WHAT WAS OBSERVED WITH THE 00Z ILN SOUNDING. THIS IS A BIT OF A
CONCERN BECAUSE THE 12Z ETA SUGGESTS A LATER CHANGE OVER TO ALL SNOW
TONIGHT WHICH WOULD IMPACT ACCUMULATIONS.

HOWEVER...THAT DOES NOT APPEAR TO BE A PROBLEM FOR THE NORTHWEST
QUARTER OF THE FORECAST AREA WHERE SNOW IS ALREADY OCCURRING. IT
APPEARS THAT THIS AREA WILL BE IN/NEAR THE BAND OF HEAVIEST SNOW.

WARNINGS AND ADVISORIES LOOK GOOD AND NO CHANGES WILL BE MADE TO
THEIR EXTENT OR TIMING. WILL JUST MAKE SOME MODIFICATIONS TO THE
FORECAST CONCERNING PRECIPITATION TYPES AND THE TRANSITION TO SNOW.

.ILN...
WINTER STORM WARNING TONIGHT THROUGH CHRISTMAS MORNING
INZ050-OHZ026-034-035-042>044-051
INZ058-059-066-OHZ045-046-052>054-060>062-070

WINTER WEATHER ADVISORY TONIGHT THROUGH CHRISTMAS MORNING
KYZ094>100-OHZ081-088
OHZ073-074-078>080-082
INZ073-074-OHZ055-056-063>065-071-072-077
Hazardous weather outlook, Dec 24, 5:37 AM EST, 17 hours 3 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
537 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...LOW PRESSURE IS FORECAST TO MOVE NORTHEAST THROUGH THE
TENNESSEE VALLEY TODAY AND INTO THE UPPER OHIO VALLEY TONIGHT.
WARM...MOIST AIR WILL BE PULLED NORTH INTO THE REGION AHEAD OF THE
LOW.  A WINTRY MIX OF PRECIPITATION WILL RESULT.  PLEASE SEE
CLEWSWILN FOR FUTHER DETAILS ON THIS WINTER WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Darke

When
December 24, 10:40 PM EST to December 25, 7:00 AM EST
Where
Darke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Winter Storm, Auglaize

When
December 25, 2:30 AM EST to 9:00 AM EST
Where
Auglaize forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
December 25, 2:30 AM EST to 9:00 AM EST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
December 25, 2:30 AM EST to 9:00 AM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 25, 3:09 AM EST to 4:45 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
December 25, 3:09 AM EST to 4:45 AM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
December 25, 3:30 AM EST to 9:00 AM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Winter Storm, Champaign

When
December 25, 3:30 AM EST to 4:45 AM EST
Where
Champaign forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
December 25, 4:30 AM EST to 9:00 AM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Winter Storm, Miami

When
December 25, 4:30 AM EST to 10:00 AM EST
Where
Miami forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Winter Storm, Preble

When
December 25, 4:30 AM EST to 4:45 AM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 25, 4:30 AM EST to 4:45 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324575, 5324573, 5324574, 5324577, 5324646, 5325247, 5324572, 5324645, 5324576, 5324578, 5324579, 5324580.